Skip Navigation
Skip to contents

JYMS : Journal of Yeungnam Medical Science

Indexed in: ESCI, Scopus, PubMed,
PubMed Central, CAS, DOAJ, KCI
FREE article processing charge
OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Yeungnam Med Sci > Volume 29(1); 2012 > Article
Case Report A Case of Rifampin-Induced Recurrent Adrenal Insufficiency During the Treatment of Pulmonary Tuberculosis in a Patient with Addison's Disease.
Jong Sik Kang, Gwang Beom Ko, Jae June Lee, Minsoo Kim, Sung Jin Jeon, Gwang Hyeon Choi, Sun Mok Kim, Woo Je Lee
Journal of Yeungnam Medical Science 2012;29(1):19-23
DOI: https://doi.org/10.12701/yujm.2012.29.1.19
Published online: June 30, 2012
Department of Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea. lwjatlas@naver.com
  • 1,726 Views
  • 17 Download
  • 0 Crossref
  • 0 Scopus

Adrenal insufficiency during the treatment of pulmonary tuberculosis is a troublesome condition and can at times be lifethreatening if untreated. Rifampin is one of the most widely prescribed anti-tuberculosis agents. Furthermore, rifampin has been known to be capable of affecting the metabolism of various medications, including glucocorticoids. In this paper, a case of recurrent adrenal insufficiency induced by rifampin during the treatment of pulmonary tuberculosis is reported. The patient was a 63-year-old man who was diagnosed with Addison's disease 17 years earlier and had been undergoing glucocorticoid replacement therapy. Five months before, the patient manifested pulmonary tuberculosis and was immediately given anti-tuberculosis medication that included rifampin. After one week of medication, general weakness and hyponatremia occurred. Despite the increased dose of the glucocorticoid medication, the adrenal insufficiency recurred many times. Since the substitution of levofloxacin for rifampin, the episodes of adrenal insufficiency have not recurred so far.

Related articles

JYMS : Journal of Yeungnam Medical Science